Rash following Oseltamivir and Amoxicillin
I have a patient who had hives with Cefzil several years back so he was sent to me for an evaluation to determine whether not he could tolerate amoxicillin, if needed. He was skin tested to penicillin G, pre Pen, and ampicillin and all were negative with good positive and negative controls. He then underwent a monitored amoxicillin challenge which was negative. He completed a 10 day course of therapy to be sure that there were no delayed reactions and he tolerated it without difficulty, with no reactions occurring at any time. He had not needed any further antibiotic treatment until recently when it was determined that he had both influenza and strep pharyngitis. He was treated with Tamiflu and amoxicillin and initially did well. He completed 5 days of Tamiflu without difficulty. He completed 10 days of amoxicillin without difficulty, however, the morning after his last p.m. dose of amoxicillin he awakened with hives. Of note, at no point did he have any difficulty breathing, swallowing, speaking, shortness of breath, or sense of voice, stridor or other symptoms.
My question is, while amoxicillin is absolutely the most likely culprit, it is not impossible that he had a late reaction to Tamiflu, again, I think it to be highly unlikely, however, what can be done to test for Tamiflu to be sure that this was not the issue. I have looked in several journals and nowhere have I found any information on skin testing to Tamiflu. While I realize that this is an oral medication there are certain oral medications (I've recently read about this though I thought that it could not be done because of possible irritant reactions) that can be diluted down and skin tested to though we have no information about the reliability or validity of this type of testing. Any advice would be good to know as I have had a couple of patients over the years who seemed to have developed rashes with Tamiflu. Of course this could have been a rash related to the influenza infection itself, we can never be sure. It would be good to have testing available if possible. Your advice would be much appreciated.
Delayed reactions following therapeutics such as amoxicillin or oseltamivir are likely not due to specific-IgE. Thus, testing for immediate skin test reactivity to oseltamivir would not likely identify the culprit drug. Assuming the urticarial rash resolved without much treatment and there was no evidence of vasculitis, I think you could challenge with the oseltamivir. There is a report of skin testing with oseltamivir in a patient who experienced an anaphylactic reaction on the last day of therapy (1). Unfortunately, the concentration utilized for skin testing is not specified in the brief report from the University of Ulm in Germany. These authors raise the possibility that sensitivity to Chinese star anise may predispose to oseltamivir allergy as oseltamivir is produced from shikimic acid extracted from the Chinese star anise which is found an a Chinese evergreen. Since there is an oral suspension at 6mg/ml, prick testing with 0.06, 0.6 and 6 mg/ml could be tried with testing of staff if a positive occurs to attempt exclusion of an irritant reaction. This would be further reassurance that the oral challenge is safe. However, with the delayed reaction without life threatening symptoms, I think an oral challenge is reasonable.
This was shared with Dr. David Kahn, program director at Southwestern University in Dallas and one of the authors on the drug allergy practice parameter. He response is below:
"I agree with your response, however I would be concerned about irritant reactions when testing with oral suspensions as we have found these too often be irritating though I have no personal experience with testing with the suspension of oseltamivir. For reassurance purposes I think an oral challenge with oseltamivir would be very reasonable without prior skin testing. If inclined, could also challenge with amoxicillin as this may be negative too. "
Hirschfeld, G., et al. "Anaphylaxis after Oseltamivir (Tamiflu®) therapy in a patient with sensitization to star anise and celery‐carrot‐mugwort‐spice syndrome." Allergy 63.2 (2008): 243-244.
All my best.
Dennis K. Ledford, MD, FAAAAI